Papers Drug points

Diabetes inspidus induced by ofloxacin

BMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7312.547 (Published 08 September 2001) Cite this as: BMJ 2001;323:547
  1. Anil Bharani,
  2. Hrishikesh Kumar
  1. Department of Medicine, MGM Medical College and MY Hospital, Indore 452001, India

    Nephrogenic diabetes insipidus occurs with agents such as lithium, methoxyfluorane, vitamin D, and demeclocycline. 1 2 We report a case of diabetes insipidus induced by ofloxacin (Tarivid; Hoescht Marion Roussel).

    A 25 year old man was admitted with fever, a dry cough, and dyspnoea of three days' duration. He had had an influenza-like illness in the preceding week, and his doctor had prescribed ampicillin 2 g daily for three days. On examination he was febrile, toxic, dyspnoeic, and had poor oral hygiene. His pulse was 130 beats/min, blood pressure 110/70 mm Hg, and respiration 35 breaths/min. A chest examination showed signs of bilateral lobar consolidation of the mid zones. His total white blood cell count was 20×109/l with 90% polymorphs, the results of blood biochemistry were normal, and he had negative results for hepatitis B surface antigen, HIV-1, and HIV-2. A chest x ray film showed bilateral lobar infiltrates, no pleural reaction, and a normal cardiac silhouette. We diagnosed “typical” bilateral lobar pneumonia acquired in the community after influenza. He was treated with multiple antibiotics as sputum and relevant bacteriology results could not be obtained: penicillin G 2 million units four times daily, gentamicin 60 mg every eight hours, clarithromycin 500 mg twice daily, and metronidazole 400 mg every eight hours. He was also given a mucolytic, intravenous fluids, vitamins, and intranasal oxygen.

    On the third day after admission his response was poor and he was given ofloxacin 200 mg twice daily. He seemed to improve, but on the fifth day he developed polyuria (>20 l/day) with excessive thirst (urine 264 mOsmol/kg with urinary sodium excretion 286 mmol/day). Ofloxacin induced diabetes insipidus was suspected, and the drug was stopped. His urine volume gradually decreased and his thirst normalised within 36 hours while the other drugs were continued. As he continued to improve we rechallenged him with ofloxacin 400 mg daily. Again his urine production increased in association with polydipsia. Ofloxacin was stopped. A chest x ray film showed resolution of the pneumonic consolidation. Multiple cavity formation bilaterally suggested infection with Staphylococcus aureus. He was given ceftriazone 2 g daily and cloxacillin 500 mg four times daily. His symptoms resolved after two weeks.

    That the diabetes insipidus recurred when he was rechallenged with ofloxacin and resolved after the drug was stopped while other treatment was continued suggests a causal relation. We could find no report on ofloxacin induced diabetes insipidus in the published literature or from the product monograph. We reported this side effect to the manufacturer and the Central Drug Standard Control Organisation (west zone), both of which were unaware of any such report. Similarly, the other drugs the patient took were unlikely to interact to cause a diabetes insipidus-like syndrome. The mechanism of this interaction is not clear; it could be similar to that of lithium or demeclocycline, which interferes with the action of antidiuretic hormone on the collecting ducts. 1 2

    Footnotes

    • Competing interests None declared.

    References

    1. 1.
    2. 2.
    View Abstract